Hail, Fillmore
- When
- August 2, 7:27 PM CST
- Where
- Fillmore County, 2.95 mi SE of Shickley
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.390, -97.680
An isolated severe thunderstorm moving across Fillmore Country dropped guarter size hail near the town of Shickley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated severe thunderstorm moving across Fillmore Country dropped guarter size hail near the town of Shickley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 5:15 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 615 PM CDT SUN AUG 2 2009 .AVIATION...00Z TAF. VFR CONDITIONS CONTINUE THROUGH THE TAF PERIOD FOR KGRI. SOME MID LEVEL CLOUDS ARE EXPECTED TO MOVE IN OVERNIGHT IN ASSOCIATION WITH A WEAK DISTURBANCE CURRENTLY OVER THE DAKOTAS AND WYOMING. VISIBILITIES WILL REMAIN UNRESTRICTED THROUGH THE PERIOD. && .PREV DISCUSSION... /153 PM CDT SUN AUG 2 2009/ SHORT TERM...LOW LEVEL MOISTURE HAS INCREASED NICELY TODAY DESPITE A PERSISTENT SOUTHWEST FLOW. SOME CONCERN THAT A BIT OF HIGH BASED CONVECTION COULD DEVELOP ON A COUPLE OF MOISTURE DISCONTINUITIES NEAR THE CWFA...ONE OF WHICH ALREADY HAS SOME WEAKISH DEVELOPMENT NEAR GOODLAND KANSAS...AND THE OTHER IS A LITTLE CLOSER SOMEWHERE IN THE EASTERN SANDHILLS NORTHWEST OF ORD. LOW LEVEL CONVERGENCE IN EITHER CASE ISN/T MUCH NOR IS NEAR TERM UPPER SUPPORT. HAVE ELECTED TO PULL THUNDERSTORM MENTION THROUGH THE EARLY EVENING BUT THAT WILL HAVE TO BE WATCHED. EASTERN CWFA SEEMS TO BE MOST IN LINE FOR A SMALL CHANCE OF LATE NIGHT THUNDERSTORMS...THANKS TO INCREASING WARM ADVECTION AND THETA ADVECTION CENTERED ON THAT AREA...NEAR AND SHORTLY AFTER MIDNIGHT. THERE WILL ALSO BE A WEAK WAVE PASSING JUST TO NORTHEAST...AND AN ADVANCING LOW LEVEL BOUNDARY. HAVE CONTINUED WITH THE SLIGHT CHANCE OF THUNDERSTORMS IN THAT AREA LATER TONIGHT. THE PREVIOUSLY MENTIONED LOW LEVEL BOUNDARY WILL SAG INTO THE CWFA LATE TONIGHT AND MONDAY. MOST OF THE CWFA WILL BE PRETTY WARM ON TUESDAY WITH HIGHS IN THE 90S. MOISTURE WILL LIKELY INCREASE FURTHER RIGHT NEAR THE BOUNDARY ESPECIALLY...AS IT SLIPS SLOWLY SOUTH. STRONG WARM ADVECTION ALOFT WITH H7 TEMPERATURES OF +14C LIKELY BY EVENING. THAT WILL CAP MOST STORM DEVELOPMENT...ALTHOUGH THE SOUTHEAST CWFA CONTINUES TO HAVE AT LEAST A SMALL CHANCE FOR SOMETHING BREAKING THE CAP NEAR THE SURFACE BOUNDARY...AND MAYBE SOMETHING FIRING IN THE HEAT ALONG A DRY LINE TRYING TO PUSH OUT INTO CENTRAL KANSAS. THE RISK IS SLIGHT...BUT IF SOMETHING CAN FIRE IN THE EVENING... IT WOULD BE SEVERE WITH THE INSTABILITY EXPECTED. THE FAVORED AREA WILL BE SOUTHEAST OF HASTINGS NEBRASKA. NOT A WHOLE LOT OF CHANGE TO TUESDAY. THE MODELS...NAM ESPECIALLY... TRY TO DEEPEN THE NORTHEAST FLOW AS STRONGER HIGH PRESSURE MOVES INTO THE DAKOTAS. THAT WILL PUSH THE LINGERING BOUNDARY FURTHER SOUTH...AND MAY TAKE ANY RISK OF STORMS WITH IT FOR TUESDAY NIGHT. JURY IS OUT ON THAT STILL...SO HAVE KEPT THE VERY SLIGHT RISK FOR STORMS TUESDAY NIGHT. TEMPERATURES TUESDAY COULD VARY QUITE A BIT FROM NORTH TO SOUTH WITH THE FRONTAL BOUNDARY IN THE AREA...BUT WILL BE COOLER IN GENERAL. LONG TERM...WEDNESDAY THROUGH SUNDAY. NORTHWEST FLOW REGIME IS FORECAST TO CONTINUE THROUGH THE END OF THE WORK WEEK...THEN A STRONG RIDGE IS FORECAST TO BUILD OVER THE AREA FOR THE WEEKEND. THE NORTHWEST FLOW WILL CONTINUE TO OFFER UNSETTLED WEATHER AND NEAR NORMAL TEMPERATURES THROUGH FRIDAY. THEN A LARGE HIGH PRESSURE AREA OVER THE DESERT SOUTHWEST IS FORECAST TO RIDGE NORTHEAST OVER THE FORECAST AREA. THIS RIDGE OF HIGH PRESSURE WILL CAUSE ABOVE NORMAL TEMPERATURES AND A RELATIVELY DRY PERIOD. THE BEST CHANCES OF RAIN WILL BE WEDNESDAY THROUGH LATE THURSDAY NIGHT AS A QUASI-STATIONARY FRONT MEANDERS OVER THE FORECAST AREA. THIS FRONT WILL OFFER A FOCUS FOR THE INITIATION AND CONTINUATION OF CONVECTION. DECENT LOW LEVEL MOISTURE APPEARS TO BE AVAILABLE AND THE AIRMASS IS FORECAST TO HAVE MODERATE INSTABILITY. THESE INGREDIENTS IN COMBINATION WITH THE PROXIMITY OF THE SURFACE BOUNDARY AND UPPER LEVEL DYNAMICS COULD PROVIDE SUFFICIENT SHEAR TO PRODUCE SCATTERED THUNDERSTORMS. TEMPERATURES AT OR SLIGHTLY ABOVE THE NORMALS ARE EXPECTED WEDNESDAY THROUGH EARLY FRIDAY MORNING. THEN FRIDAY THROUGH SUNDAY...THE RIDGE IS FORECAST TO CAUSE WARM ADVECTION THROUGH THE ATMOSPHERE. THE INCREASE TEMPERATURES AT MID LEVELS OF THE ATMOSPHERE WILL LIKELY RESULT IN A STRONG CAPPING INVERSION THAT SHOULD STYMIE CONVECTIVE INITIATION. ISOLATED THUNDERSTORMS CAN NOT BE COMPLETELY RULED OUT AS LOW LEVEL INSTABILITY WILL BE QUITE STRONG. MAXIMUM TEMPERATURES ARE FORECAST TO RISE INTO THE 90S AND MAYBE FLIRT WITH THE CENTURY MARK MANY PLACES ACROSS THE REGION FRIDAY THROUGH SUNDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EDDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 528 PM CDT SUN AUG 2 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 528 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING WEST OF A LINE FROM LEBANON TO HUNTER IN NORTH CENTRAL KANSAS. THE MAIN THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS AFTER SUNSET...MAINLY ALONG AND EAST OF HIGHWAY 281. SEVERE WEATHER IS NOT EXPECTED FROM THOSE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE ARE CHANCES FOR THUNDERSTORMS FROM TIME TO TIME FOR A GOOD PORTION OF THE WEEK AHEAD...ESPECIALLY FROM MONDAY NIGHT THROUGH THURSDAY NIGHT. ON MONDAY NIGHT...THE RISK FOR THUNDERSTORMS IS SMALL...BUT IF A FEW STORMS DEVELOP...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...PRIMARILY SOUTHEAST OF HASTINGS NEBRASKA. THE THUNDERSTORMS WOULD FORM ALONG A WEAK BOUNDARY IN AN UNSTABLE ENVIRONMENT DURING THE EVENING HOURS. ONE MAIN LIMITING FACTOR FOR STORM DEVELOPMENT...WILL BE INCREASINGLY WARM AIR ALOFT... EFFECTIVELY ACTING TO PUT A CAP ON THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF A LINE FROM LEBANON TO HUNTER IN NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT SUN AUG 2 2009
KSZ005-022330-
PHILLIPS-
556 PM CDT SUN AUG 2 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LONG ISLAND...OR 16 MILES NORTHWEST OF
PHILLIPSBURG...AND MOVING NORTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
WOODRUFF BY 610 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4000 9963 4001 9942 4000 9917 3986 9916
3981 9956 3993 9964
TIME...MOT...LOC 2257Z 240DEG 20KT 3994 9951PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 N LONG ISLAND 39.96N 99.53W
08/02/2009 E0.75 INCH PHILLIPS KS CO-OP OBSERVER
DIME TO PENNY SIZE HAIL NEARLY COVERED THE GROUND
&&
KINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT SUN AUG 2 2009
KSZ005-006-030000-
PHILLIPS-SMITH-
630 PM CDT SUN AUG 2 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
NORTHWESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS
AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF AGRA...OR 11 MILES
NORTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
RURAL PORTIONS OF NORTHEASTERN PHILLIPS COUNTY AND NORTHWESTERN
SMITH COUNTY.
DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3981 9932 3999 9933 4000 9899 3999 9882
3979 9882
TIME...MOT...LOC 2329Z 269DEG 22KT 3990 9920SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT SUN AUG 2 2009
NEZ077-030130-
FILLMORE-
743 PM CDT SUN AUG 2 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
AT 743 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SHICKLEY...OR 32 MILES SOUTH OF YORK...AND
MOVING EAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
GENEVA BY 800 PM CDT
STRANG BY 805 PM CDT
OHIOWA BY 820 PM CDT
MILLIGAN BY 830 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4035 9737 4034 9781 4053 9781 4055 9736
4053 9735 4036 9736
TIME...MOT...LOC 0044Z 270DEG 20KT 4043 9773The Grand Island radar (KUEX), 65 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193912.